MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ TRYPTICASE¿ SOY BROTH; CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL

BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ TRYPTICASE¿ SOY BROTH; CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL
Model Number 221823
Medical Device Problem Code Contamination of Device Ingredient or Reagent (2901)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/15/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation and/or device history review is anticipated, but is not complete.Upon completion, a supplemental report will be filed.
 
Event or Problem Description
It was reported that while using 15 bd bbl¿ trypticase¿ soy broth contamination was observed by the laboratory personnel.There was no indication that results were reported out and there was no report of patient impact.The following information was provided by the initial reporter: "it was reported that receipt of broken and contaminated media item 221823- tube trypticase soy broth - lot 1161592.".
 
Event or Problem Description
It was reported that while using 15 bd bbl¿ trypticase¿ soy broth contamination was observed by the laboratory personnel.There was no indication that results were reported out and there was no report of patient impact.The following information was provided by the initial reporter: " it was reported that receipt of broken and contaminated media item 221823- tube trypticase soy broth - lot 1161592.".
 
Additional Manufacturer Narrative
H6: investigation summary this memo is to summarize findings regarding the complaint related to, catalog number 221823, tube trypticase soy broth 15ml 100ea, batch number 1161592 for physical defects and contamination.Material 221823 is manufactured by rehydrating the media components with usp purified water and thoroughly mixing until a homogeneous solution is obtained.The tubes are filled, capped, torqued and then labeled by machine per standard operating procedure (sop).The tubes are terminally autoclaved in an air over pressure (aop) autoclave, per manufacturing instructions, using a validated cycle.Post autoclaving, tubes are packaged into final shipping configurations.The batch history record review for batch 1161592 was satisfactory and no quality notifications were generated during manufacturing and inspection.Filling, torquing, autoclaving and packaging processes were within specifications.In process checks were performed at the designated intervals.Those checks confirmed that the caps were tightened to the validated specifications per internal procedure and fill volumes were within specifications.Qc inspection and testing were satisfactory at time of release.As part of the release criteria for this product, the bhr is reviewed to confirm the following: the total elapsed time between end of formulation and start of the autoclave cycle was within the specified limits.All autoclave parameters conformed to the validated cycle parameters for this product.The minimum f0 for this product was met.The complaint history was reviewed and no other complaints for broken tubes or contamination have been taken on this batch.Retention samples from batch 1161592 (10 tubes) were available.There was no evidence of broken or contaminated tubes observed in 10/10 retention samples.For further investigation two uninoculated retention tubes from batch 1161592 were place into incubation to test for contamination.One tube was placed into a 20-to-25-degree celsius incubator and one tube was placed in a 33-to-37-degree celsius incubator for seven days.At seven days incubation, there was no microbial growth or turbidity observed in either incubated tubes.Four photos were received to assist with the investigation: the first photo shows five bd cartons.The four cartons appear to be from batch 1161592.An opened bd carton was placed on top of the four bd cartons.The flap on the opened carton does appear slightly warn.A tube rack can be observed from the opened carton.There is a tube in the corner of one side of the tube rack that appears broken in half.There is broken glass along the side of the tube rack towards the opening of the carton.The tubes are from batch 1161592.The second photo shows a bd carton (carton number 036) from batch 1161592.There was a tube rack place on top of the carton showing evidence of a broken tube and two contaminated tubes.The tubes are from batch 1161592.The third photo places emphasis on four tubes, where two tubes appear to be contaminated and two are not.The tubes are from batch 1161592.The last photo shows tubes from three tube racks.The tubes on the bottom do not appear to have been broken.The tube rack that was placed on top of the other two tube racks, shows seven tubes on the side of the tube rack that appear to be broken.All tubes appear to be from batch 1161592.No returns were received to assist with the investigation.This complaint can be confirmed by the photos provided.Bd ships product in temperature controlled trucks to distribution centers.Distribution centers are provided with shipping and storage guidelines.Mishandling of the product and vibrations during shipping can cause broken tubes.Based on the low defect rate for this batch (b)(4), there are no actions being taken.Bd will continue to trend complaints for contamination and broken tubes.

Brand Name
BD BBL¿ TRYPTICASE¿ SOY BROTH
Common Device Name
CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
katie swenson
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key12351070
Report Number1119779-2021-01416
Device Sequence Number4536191
Product Code JSG
UDI-Device Identifier30382902218235
UDI-Public30382902218235
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
PREAMENDMENT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date12/04/2022
Device Model Number221823
Device Catalogue Number221823
Device Lot Number1161592
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/20/2021
Supplement Date Received by Manufacturer11/17/2021
Initial Report FDA Received Date08/20/2021
Supplement Report FDA Received Date12/02/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/10/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown